Drug Reactions

drug2This term can encompass drug allergy, drug sensitivities and drug side effects.

True allergies to drugs such as antibiotics and anaesthetic agents usually present with rash and swellings (urticaria and angioedema) and can progress to anaphylaxis (severe allergic reaction with asthma and low blood pressure). These reactions typically occur following the first dose of a particular course of treatment.

Skin reactions to drugs occurring a few days into a course of treatment usually resembling measles type rashes (maculopapular) are also immune mediated but by alternate immune mechanisms. Although unpleasant, rarely are they life-threatening.

Drug side effects such as diarrhoea, abdominal discomfort, nausea and headaches etc should be recognised as such and not blamed on an allergic mechanism. Such side effects may be reduced in severity by dose reduction and other simple interventions including taking the medication with food.

In the majority of individuals, antibiotic allergy can be managed through selecting alternative antimicrobial drugs. However, in individuals requiring repeated antibiotics, for instance for chronic lung disease, penicillins are very useful drugs. A penicillin challenge test to confirm or refute an allergy is an extremely useful management tool.

Similarly anaphylaxis during an anaesthetic needs investigating to identify the triggering agent and to demonstrate alternatives to facilitate safe future anaesthesia.

Reactions to local anaesthetics such as lidocaine are often reported, although true allergy is rare. Tests can distinguish between allergy and other mechanisms allowing future use of this common drug.

Latex allergy is sometimes the cause of an anaesthetic reaction and can easily be indentified by allergy skin prick tests or blood tests. Localised eczema related to gloves (contact dermatitis) is managed by dermatologists.